Ask a doctor

Retin-A Causing Vision Loss?

I am a 20-year-old female. I was paranoid that I had wrinkles, so I started using a pea-size amount of 0.05% generic Retin-A on my undereyes, crow's feet area and eyelids nightly for about 3-4 weeks (I used an SPF 15 lotion during the day). My eye skin got drier so I put Cetaphil on top of the Retin-A. I got no irritation at first, but my concern is my vision is slightly blurrier; the Retin-A probably got into my eyes. Did I damage my eyesight and eye skin forever?

Doctor Answers (4)

Retin-A and vision loss.

+1

Retin-A that gets into the eyes inadvertently can cause a bit of irritation (or a lot, depending on the amount!) which can lead to corneal swelling, which in turn distorts vision slightly, just as a Lasik procedure uses a laser to shape the cornea to distort vision in a "positive" direction.

Stop getting it in your eyes and the irritation will resolve, the swelling will normalize, and your vision will be the same as it was before the Retin-A exposure. You don't need to stop the Retin-A, you just need to use less or be more careful (or perhaps not rub your eyes in your sleep).


Minneapolis Plastic Surgeon
5.0 out of 5 stars 125 reviews

Permanent vision change due to Retin A around the eye is unlikely

+1
Retin A can irritate the eyelids especially in the winter when the skin is dry to begin with. In addition if Retin A gets into the eye, there will be irritation as well that may cause blurry vision. Stopping the Retin A should resolve the blurriness. Consider also that when a moisturizing cream may cause blurry vision if it gets into the eye. Finally, there are causes of blurry vision outside of Retin A and moisturizers. If the blurriness does not improve after a few days, a visit to an ophthalmologist is in order.

Emily Altman, MD
Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Retin-a and blurry vision

+1

It seems unlikely that you could suffer permanent blurry vision as a result of retin-a use around the eye.  I would suggest that you stop use of the retin-a completely until the vision issue resolves.  Because use of retin-a around the eye predictably causes redness, irritation and peeling, I will usually suggest that a thin layer of moisturizer be applied first and just a very small amount of retin-a be applied on top.

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 4 reviews

You might also like...

Not likely

+1

Retin A can be used around the eyes as long as you are careful not to get it into the eyes. If it does, it will irritate since it is not formulated for the eyes. If it gets in, however, it will irritate the eyes and perhaps cause a chemical conjunctivitis. This should not, however, cause vision loss. PS Renova is preferred for wrinkles anyway. Retin A too drying.

Mary P. Lupo, MD
New Orleans Dermatologist
5.0 out of 5 stars 9 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.